Logout

Friday, July 19, 2024
10.1 C
Masterton

ADVERTISE WITH US

My Account

- Advertisement -

12 overdoses in 48 hours

PHOTO/STOCK.ADOBE.COM

Police working urgently to determine source of drug
Police concerned by presence of fentanyl

GRACE PRIOR
[email protected]

A white powder sold as cocaine and methamphetamine has caused 12 hospitalisations in Wairarapa in the space of 48 hours.

Detective Inspector Blair MacDonald, National Drug Intelligence Bureau manager, said preliminary testing of the powder indicated the presence of fentanyl or a fentanyl-type substance.

“The discovery of powdered fentanyl in New Zealand is of significant concern due to the harm caused internationally by the synthetic opioid,” MacDonald said.

“Just one gram of pure powdered fentanyl is the equivalent of 20,000 safe doses of the drug.”

He said in North America last year, more than 60,000 people lost their lives from fentanyl overdoses.

“We do not want to see that type of harm occurring in our communities.

“Police are now working urgently to determine the source of the drug and its prevalence in the community.”

Wairarapa District Health Board [DHB] said the people who had overdosed arrived at the Emergency Department on Saturday afternoon and were being treated at Wairarapa Hospital.

The DHB urged people who were feeling unwell after using any synthetic drugs to call an ambulance.

“If you have used any synthetic drug and are not feeling well, call the Wellington Free Ambulance service immediately.”

Police said an incident in Carterton on Saturday afternoon was likely related to the hospitalisations.

Police were called to Diamond St at about 3.30pm to help ambulance staff.

Drug information service High Alert said the powdered substance was suspected of having been misrepresented or adulterated because the effects were not consistent with the consumption of cocaine.

Reported symptoms of the overdoses included unresponsiveness or loss of consciousness, slowed or difficult breathing, and a weak pulse.

“These people displayed the same symptoms as an opioid overdose, and all responded well to naloxone – a drug that reverses an opioid overdose.”

High Alert strongly urged people not to take substances sold as cocaine and recommended testing drugs to minimise the risk.

“The worry is that this substance may continue to be sold as cocaine.

“Based on the number of hospitalisations and geographic spread of incidents, it is likely this substance is widely available in the Wairarapa region and possibly further.”

The Institute of Environmental Science and Research [ESR] would conduct further analysis of the substance to confirm the contents of the sample.

In a 2017 report to the Expert Advisory Committee on Drugs, the Ministry of Health [MOH] said that fentanyl abuse was increasing internationally, especially in North America.

In New Zealand, Fentanyl was a Class B3 substance under the Misuse of Drugs Act 1975.

MOH said fentanyl was a synthetic opioid that most commonly caused sedative and analgesic effects.

“Like heroin, morphine, and other opioid drugs, fentanyl works by binding to the body’s opioid receptors, which are found in areas of the brain that control pain and emotions.

“When opioid drugs bind to these receptors, they can drive up dopamine levels in the brain’s reward areas, producing a state of euphoria and relaxation.”

The analgesic [pain-relief] activity of 0.1mg of fentanyl was approximately equivalent to 10mg of morphine.

Reports of effects from drugs could be sent to High Alert through its unusual effects page, citing N22/029. All submissions were anonymous.

– Additional reporting by Tom Taylor

Subscribe to our free newsletter


Related Articles

- Advertisement -
Trending
Masterton
overcast clouds
10.1 ° C
12.2 °
10.1 °
90 %
2.8kmh
88 %
Fri
15 °
Sat
11 °
Sun
14 °
Mon
10 °
Tue
11 °